Alert archive / Colorado / Special Weather Statements in 2023
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 5, 2023, 7:13 PM MDT for Las Animas County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2023, 7:13 PM MDT (01:13 UTC)
- Expired
- Aug 5, 2023, 7:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.88 in
- Wind
- 40
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 108 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 335 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1194 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 2502 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.5
The text
As transmitted.
768
WWUS85 KPUB 060113
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
713 PM MDT Sat Aug 5 2023
COZ088-094-060145-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
713 PM MDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of central Las Animas
County through 745 PM MDT...
At 713 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tyrone, or 29 miles northeast of Trinidad, moving southeast at 10
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tyrone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
&&
LAT...LON 3751 10433 3761 10423 3751 10391 3728 10414
TIME...MOT...LOC 0113Z 312DEG 10KT 3752 10421
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
PSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:30 PM MDT, 4 hours 43 minutes earlier.
Area forecast discussion, Aug 5, 2:30 PM MDT, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 230 PM MDT Sat Aug 5 2023 .SHORT TERM...(This evening through Sunday) Issued at 204 PM MDT Sat Aug 5 2023 Key Messages: 1) Severe storms will continue this afternoon into the evening. 2) Dryer and cooler tomorrow, with storms mainly relegated to the mtns/plains interface. 3) Fire weather concerns for the San Luis Valley (SLV). Currently...severe storms ongoing across N el paso county. Storms have been tornadic Rest of this afternoon into tonight... Severe storms will continue to move southeast across plains during the remainder of the afternoon and evening hours. Multiple rounds are possible. As boundary pushes south, hodographs become quite favorable for low level rotation per fcst soundings. Tomorrow... Main concern tomorrow will be continuation of Red Flag conditions for the San Luis valley as winds will gusts to 30 to 35 mph from the southwest and humidity values will be in the single digits during the afternoon time period. As for precip, best chance of storms during the day will be along the mtns/plains interface. The interior will likely be too dry for any storms and farther east may be to stable as cooler air will be moving into the plains. Depending on how much moisture pushes into the mtns/plains interface will be the deciding factor on how strong the storms will be. For now SPC does not have this area outlooked, but I would not be too surprised to see a strong storm or two over this region during the afternoon time period. temps tomorrow will be noticeably cooler over the plains, as max temps will only be in the 70s to mid 80s. The SLV will see the warmest conditions with highs in the 85-90F range. .LONG TERM...(Sunday night through Saturday) Issued at 204 PM MDT Sat Aug 5 2023 Going to be a quick long term discussion this afternoon due to the active weather. Overall, models in good agreement through much of the extended period, with broad westerly flow giving way to upper ridging for mid to late week. Sunday night through Tuesday...broad westerly flow will continue across the region with embedded energy working its way across northern Colorado. This will likely lead to periods of showers and thunderstorms the area. A boundary will have moist southeasterly low level flow banked along the Eastern Mountains Sunday evening, with ongoing showers and thunderstorms. This activity will spread east across the Plains Sunday night, clearing the area by Monday morning. Given the instability and shear, a few storms may become strong to severe with large hail and damaging winds possible. By Monday and Tuesday, the main energy feed across Colorado will be north. That will likely limit shower and thunderstorm activity. Areas from the Palmer Divide, southeast across the Plains for areas north of Highway 50 will see continued thunderstorm chances. South of Highway 50, coverage will be minimal, with possible isolated activity moving off the southern Sangre de Cristo Range into the Raton Mesa region. Any storms that do move over these areas may produce hail and gusty winds. For areas west of I-25, elevated fire weather conditions are expected. Low humidity values and gusty winds will spread across the San Juan Range, down across the San Luis Valley and into the Eastern Mountains. By Tuesday, these conditions will likely spread into the southern I-25 corridor. Wednesday through Saturday...upper high pressure will rebuild across Colorado for late in the week. Monsoonal moisture will slowly work back northward with increased chances for showers and thunderstorms by Saturday. Before Saturday, more isolated activity over the Mountains is forecast. Temperatures will also be on the rise with mid to upper 90s across the Plains. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 204 PM MDT Sat Aug 5 2023 Strong to severe storms will be possible at KCOS and KPUB through early to mid evening. There will be the potential for low cigs in the mvfr range later tonight, depending on how much moisture pushes back on towards the mtns. Tomorrow should be VFR For KALS, VFR next 24 hours. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ224. Red Flag Warning from 11 AM to 8 PM MDT Sunday for COZ224. && SHORT TERM...HODANISH LONG TERM...MOZLEY AVIATION...HODANISH
Hazardous weather outlook, Aug 5, 11:01 AM MDT, 8 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1101 AM MDT Sat Aug 5 2023 COZ058>089-093>099-061715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1101 AM MDT Sat Aug 5 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Severe Thunderstorms are near certain this afternoon and evening across a good part of the region. The greatest threat area will be east of a line from Lake George, to Rye, to Trinidad, and then east to the Kansas border. DESTRUCTIVE hail, damaging winds and isolated tornadoes are expected. A couple of rounds of severe storms are expected to occur over the region. The first round is expected to develop over the Pikes Peak region during the 1 pm to 3 pm time period, and move generally east. Later this afternoon, scattered to numerous severe storms will develop over all of the plains, and then move southeast. Very destructive hail, with hailstones 2 to 3 inches in diameter, will be possible. Damaging winds greater than 75 mph will be possible. Isolated tornadoes will be a threat. The severe storms may last well into the evening hours across the far southeast plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms will be possible across the higher terrain and eastern plains both Sunday and Monday afternoon and evening. The main threats are expected to be hail up to one half inch in diameter, wind gusts to 50 mph and lightning. Critical fire weather conditions will persist across the higher terrain through Monday, with the greatest areas of concern being the San Luis Valley and the Sangre de Cristo Mountains. As the drying trend persists and pushes east, fire weather highlights may need to be expanded east into the I25 Corridor starting Tuesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be IMMINENT this afternoon and this evening. Hodanish
In the hours before
Local storm report, Aug 5, 5:00 PM MDT, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
500 PM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM Hail Fowler 38.13N 104.02W
08/05/2023 M1.75 inch Otero CO Trained Spotter
&&Special weather statement, Aug 5, 6:08 PM MDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Pueblo CO 608 PM MDT Sat Aug 5 2023 COZ088-094-060045- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 608 PM MDT Sat Aug 5 2023 ...A strong thunderstorm will impact portions of central Las Animas County through 645 PM MDT... At 608 PM MDT, Doppler radar was tracking a strong thunderstorm near Thatcher, or 33 miles northeast of Trinidad, moving southeast at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Thatcher. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3753 10426 3766 10418 3756 10375 3730 10395 TIME...MOT...LOC 0008Z 302DEG 13KT 3755 10414 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH PS
Local storm report, Aug 5, 6:19 PM MDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
619 PM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Hail Olney Springs 38.17N 103.95W
08/05/2023 M1.75 inch Crowley CO Trained Spotter
&&Special weather statement, Aug 5, 6:25 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
625 PM MDT Sat Aug 5 2023
COZ086>088-060100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
625 PM MDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of east central
Huerfano, northwestern Las Animas and southeastern Pueblo Counties
through 700 PM MDT...
At 625 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Walsenburg, or 29 miles south of Pueblo, moving
southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Huerfano, northwestern Las Animas and southeastern Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
&&
LAT...LON 3781 10462 3790 10454 3789 10417 3763 10433
TIME...MOT...LOC 0025Z 292DEG 20KT 3784 10456
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PSSpecial weather statement, Aug 5, 7:05 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
705 PM MDT Sat Aug 5 2023
COZ081-082-085-060130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
705 PM MDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of southeastern Teller
and west central El Paso Counties through 730 PM MDT...
At 705 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pikes Peak, or 13 miles west of Colorado Springs, moving east at 10
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southwestern Colorado Springs, Manitou Springs, Victor and Pikes
Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central and east central Colorado.
&&
LAT...LON 3871 10514 3881 10515 3890 10487 3870 10483
TIME...MOT...LOC 0105Z 258DEG 11KT 3877 10506
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
PSSpecial weather statement, Aug 5, 7:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
713 PM MDT Sat Aug 5 2023
COZ088-094-060145-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
713 PM MDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of central Las Animas
County through 745 PM MDT...
At 713 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tyrone, or 29 miles northeast of Trinidad, moving southeast at 10
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tyrone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
&&
LAT...LON 3751 10433 3761 10423 3751 10391 3728 10414
TIME...MOT...LOC 0113Z 312DEG 10KT 3752 10421
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
PSThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:08 PM MDT | Special Weather Statement | PUB | Las Animas | 37 min |
| Aug 5, 6:09 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 15 min |
| Aug 5, 6:14 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 61 min |
| Aug 5, 6:25 PM MDT | Special Weather Statement | PUB | Pueblo | 35 min |
| Aug 5, 6:43 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 32 min |
| Aug 5, 7:00 PM MDT | Tornado Warning | PUB | Las Animas | 30 min |
| Aug 5, 7:05 PM MDT | Special Weather Statement | PUB | Teller | 25 min |
| Aug 5, 7:17 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 58 min |
| Aug 5, 7:25 PM MDT | Tornado Warning | PUB | Las Animas | 35 min |
| Aug 5, 7:42 PM MDT | Special Weather Statement | PUB | El Paso | 33 min |
| Aug 5, 7:56 PM MDT | Special Weather Statement | PUB | Bent | 34 min |
| Aug 5, 8:01 PM MDT | Tornado Warning | PUB | Baca, Las Animas | 29 min |
| Aug 5, 8:06 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 30 min |
| Aug 5, 8:24 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 36 min |
| Aug 5, 8:31 PM MDT | Special Weather Statement | PUB | Bent | 29 min |
| Aug 5, 8:52 PM MDT | Special Weather Statement | PUB | Bent | 23 min |
| Aug 5, 9:01 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Prowers | 26 min |
| Aug 5, 9:08 PM MDT | Special Weather Statement | PUB | Otero | 37 min |
| Aug 5, 9:32 PM MDT | Special Weather Statement | PUB | Bent | 28 min |
| Aug 5, 10:01 PM MDT | Special Weather Statement | PUB | Bent | 29 min |
| Aug 5, 11:29 PM MDT | Special Weather Statement | PUB | Pueblo | 31 min |
| Aug 6, 12:26 AM MDT | Special Weather Statement | PUB | Crowley | 34 min |
| Aug 6, 12:48 AM MDT | Special Weather Statement | PUB | Otero | 27 min |
| Aug 6, 1:25 AM MDT | Special Weather Statement | PUB | Fremont | 35 min |
| Aug 6, 2:11 AM MDT | Special Weather Statement | PUB | Pueblo | 34 min |
| Aug 6, 2:48 AM MDT | Special Weather Statement | PUB | Pueblo | 27 min |
| Aug 6, 3:43 AM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Custer, Huerfano, Las Animas and 3 more | 11 hr |
| Aug 6, 2:42 PM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Custer, Huerfano, Las Animas and 4 more | 29 hr |
| Aug 6, 5:05 PM MDT | Special Weather Statement | PUB | Las Animas | 25 min |
| Aug 6, 5:18 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 42 min |
| Aug 6, 5:49 PM MDT | Special Weather Statement | PUB | Elbert | 26 min |
| Aug 6, 5:54 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 19 min |
Nearby
Special Weather Statements in Colorado, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.